Over-the-counter supplements such as creatine and
androstenedione ("andro") are gaining popularity. Though these supplements
are not steroids, manufacturers claim they can build muscles, and improve
strength and stamina, without the side effects of steroids.
It is important to know that these substances are not
regulated by the Food and Drug Administration (FDA) and are not held to the
same strict standards as drugs. Like steroids, they are also banned by the
National Football League, National Collegiate Athletic Association and
International Olympic Committee for example.
Although both creatine and androstenedione occur
naturally in foods, there are serious concerns about the long-term effects
of using them as supplements. These products may be unsafe. Remember, there
is no replacement for a healthy diet, proper training, and practice.
Mike Perko, Chair of health sciences at the University
of Alabama, says steroidal supplements such as DHEA and androstenedione also
known as andro ?have the potential to be much more dangerous.? These
supplements, which are legal, can be converted to testosterone in the body
and might have some of the same side effects. And with little regulation,
some supplements are full of unknown, possibly unsafe ingredients, Perko
* Information from the St.Petersburg
Times article by Lisa Greene and Dave Scheiber, Times staff writers in the
February 21, 2005 edition.
IS YOUR TEEN ON STEROIDS?*
The tricky part about teen steroid abuse is that many of its symptoms - mood swings, acne, and rapid growth - are also part of a normal adolescence. Experts say the keys are very rapid change and changes that don't seem characteristic of a kid's personality and genetics. If you answer "yes" to several of the following questions, think about having a heart-to-heartwith your teen. -H.M.*
- Has your child gained muscle very quickly, say 20 or 30 pounds over two or three months? Is he or she suddenly much bigger and stronger than anyone else in the family?
- Has your child suddenly lost a lot of fat, making muscles look "cute"?
- Does your child suddenly have very severe acne after having few problems
with it before?
- Are your teen's mood swings more severe than usual?
- Is your kid's skin flushed when it wasn't before?
- Do your child's joints suddenly seem out of scale with the rest of his or her body? Wrists or knees that are too small for the limbs around them can
be a sign of steroid use.
* "All the Rage" Southwest Airlines Spirit Magazine March 2005. Steroids aren't just for Pro Athletes, your kids might be going to school with the biggest abusers. Written by Heather Millar. Heather Millar has contributed
to Atlantic Monthly, Smithsonian and Wired.